Kansas, 2012

Hail and Damaging Winds in Kansas, August 8, 2012

August 8, 2012 · NWS TOP · 12 events in 5 counties and zones

Hot and dry conditions once again presented themselves across the central plains, which brought about a round of downburst thunderstorms across northeast Kansas. The most significant downburst took place near south Topeka, when 80 mph winds caused damage and overturned truck and trailer rigs on US 75 near Forbes Field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$106,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Hot and dry conditions once again presented themselves across the central plains, which brought about a round of downburst thunderstorms across northeast Kansas. The most significant downburst took place near south Topeka, when 80 mph winds caused damage and overturned truck and trailer rigs on US 75 near Forbes Field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 8, 2:29 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 8, 2:29 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT WED AUG 8 2012

.DISCUSSION...

VISIBLE SATELLITE IMAGERY AT 19Z DEPICTED A BROKEN LINE OF
THUNDERSTORMS TRACKING SOUTHEAST INTO SOUTHERN IOWA ALONG A
STATIONARY FRONT. ACROSS NORTHERN NEBRASKA A COLD FRONT WAS SLOWLY
MOVING SOUTHEAST. THIS SHOULD REACH THE NORTHERN COUNTIES OF THE
CWA BY LATE THIS EVENING. A GROWING CU FIELD WAS ALSO NOTED NEAR A
SECOND STATIONARY BOUNDARY ACROSS SOUTHERN KANSAS INTO OKLAHOMA. A
FEW SHOWERS WERE DEVELOPING JUST SOUTH OF INTERSTATE 35. WARM
MOIST AIR IN PLACE COUPLED WITH A WEAK SHORTWAVE TROUGH SLIDING
SOUTHEAST INTO NORTHERN MISSOURI MAY PROVIDE ENOUGH LIFT FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF NORTHEAST
AND EAST CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS.
CONFIDENCE IS NOT HIGH FOR WIDESPREAD CONVECTION WITH THE HIGH RES
MODELS KEEPING THE STRONGEST FORCING FURTHER SOUTH AND EAST INTO
OKLAHOMA AND MISSOURI. HOWEVER CHANCE POPS WERE PLACED ACROSS THE
FAR EASTERN COUNTIES OF THE CWA AS MIXED LAYER CAPE SHOULD REACH
AROUND 1500 J/KG AND SFC BASED CAPE IS EXPECTED TO BE AROUND 2000
J/KG EARLY THIS EVENING. POINT SOUNDING PROFILES IN THIS AREA ALSO
SHOW DRY LOW-LEVEL AIR WITH STEEP LOW AND MID LEVEL LAPSE RATES
INDICATIVE OF DOWNBURST WIND POTENTIAL. WHILE STRONG WINDS ARE
THE PRIMARY CONCERNS...HAIL IS ALSO POSSIBLE ESPECIALLY AFTER 21Z
THROUGH SUNSET AS BULK 0-6KM SHEAR APPEAR STRONGEST ATTM IN THE
30KT RANGE.

AFTER THE COLD FRONT PASSES...SKIES CLEAR AND PRECIP CHANCES END
FROM NORTHWEST TO SOUTHEAST AS WINDS SWITCH AROUND TO THE NORTH
THIS EVENING. COOLER AIR WILL GRADUALLY FILTER DOWN AS LOWS INTO
THE 65-69 DEGREE RANGE. A MUCH COOLER AND DRIER AIRMASS SETTLES IN
PLACE THURSDAY AFTERNOON WITH NORTH WINDS FROM 10 TO 20 MPH
KEEPING HIGHS DOWN IN THE 87 TO 92 DEGREE RANGE.

BOWEN

WITH UPPER RIDGE TO THE WEST...PERSISTENT NORTHWEST FLOW ALOFT
SETS UP THROUGH EARLY NEXT WEEK. INITAL COOL SHOT WILL KEEP HIGHS
MOSTLY IN THE 80S FOR FRIDAY AND SATURDAY...BEFORE A GRADUAL
WARMUP BEGINS LATE IN THE WEEKEND.

NEXT CHANCE OF PRECIP OCCURS AS MODELS BRING A RECOGNIZABLE
SHORTWAVE TROUGH THROUGH SATURDAY NIGHT. AFTER THAT...PATTERN IS
FAVORABLE FOR PERIODIC WEAK WAVES MOVING THROUGH THE FLOW. TIMING
OF THESE FEATURES THAT FAR OUT IS INCONSISTENT AMONG THE
MODELS...BUT TUESDAY AND WEDNESDAY LOOK MOST FAVORABLE AS FLOW
TRANSITIONS TO MORE ZONAL ORIENTATION...MOISTURE DEEPENS AND WARM
ADVECTION PROVIDES MORE FOCUSED ASCENT.

HIGHS SHOULD WARM WELL INTO THE 90S FOR TUESDAY AND WEDNESDAY.

GDP

&&

.AVIATION...

CHALLENGING AVIATION FORECAST FOR THE NEXT 6 TO 12 HOURS AS A COLD
FRONT ENTERS THE TERMINALS WITH TSRA DEVELOPING ALONG THE BOUNDARY.
INSTABILITY IS MARGINAL WITH CONFIDENCE BEING LOW ON WIDESPREAD
COVERAGE. BELIEVE THAT VCTS IS NEEDED THROUGH AT LEAST 04Z WITH
PROBABLE CHANCES OF TSRA BEING IN THE VICINITY. STRONG GUSTY WINDS
ARE THE LIKELY THREAT WITH THE THUNDERSTORMS. WILL MONITOR AND
AMEND IF NEEDED. LIGHT WINDS VEER TO THE NORTH OVERNIGHT AND
INCREASE TO OVER 10KTS AFTER 14Z WITH GUSTS AROUND 20KTS THROUGH
FORECAST PERIOD.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 8, 4:09 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT WED AUG 8 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-092215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
509 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS
OF 60 MPH OR GREATER AND HAIL UP TO THE SIZE OF QUARTERS. THE MAIN
SEVERE WEATHER THREAT SHOULD BE NEAR AND EAST OF A LINE FROM
MARYSVILLE TO ABILENE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. AREAS ALONG AND SOUTH OF
THE KANSAS TURNPIKE MAY SEE A SLIGHT CHANCE FOR THUNDERSTORMS
SUNDAY NIGHT. ANOTHER CHANCE OF THUNDERSTORMS COMES IN FOR
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING EAST OF A
LINE FROM MARYSVILLE TO ABILENE.

In the hours before

Special weather statement, Aug 8, 1:57 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT WED AUG 8 2012

KSZ055-058-082015-
COFFEY-OSAGE-
257 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OSAGE AND NORTHERN
COFFEY COUNTIES...

THROUGH 315 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 15 MPH ACROSS PORTIONS OF SOUTH CENTRAL OSAGE AND
NORTHERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS
OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BETO
JUNCTION...COFFEY COUNTY AIRPORT...NEW STRAWN AND WAVERLY. MOTORISTS
ALONG INTERSTATE 35 BETWEEN MILE MARKERS 146 AND 158 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3838 9554 3823 9577 3839 9595 3850 9580
TIME...MOT...LOC 1957Z 313DEG 14KT 3839 9581

$$ BOWEN
Special weather statement, Aug 8, 3:31 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED AUG 8 2012

KSZ035-036-082145-
DICKINSON-GEARY-
431 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND WEST
CENTRAL GEARY COUNTIES...

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WEST CENTRAL GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MOONLIGHT AND
CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 281 AND
293 COULD ALSO BE AFFECTED.

&&

LAT...LON 3910 9698 3904 9688 3896 9689 3889 9702
      3893 9710 3901 9717 3908 9719 3913 9712
TIME...MOT...LOC 2131Z 312DEG 14KT 3903 9707

$$ BARJENBRUCH
Special weather statement, Aug 8, 3:46 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT WED AUG 8 2012

KSZ035-036-082215-
DICKINSON-GEARY-
446 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DICKINSON AND
SOUTHWESTERN GEARY COUNTIES...

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF EAST CENTRAL DICKINSON AND SOUTHWESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF DICKINSON AND GEARY COUNTIES. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 282 AND 293 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3909 9700 3892 9678 3881 9702 3902 9713
TIME...MOT...LOC 2147Z 323DEG 20KT 3899 9701

$$ BYRNE
Special weather statement, Aug 8, 4:00 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT WED AUG 8 2012

KSZ011-012-082230-
BROWN-NEMAHA-
500 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHERN
BROWN COUNTIES...

THROUGH 530 PM CDT...THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH
ACROSS PORTIONS OF NORTHEASTERN NEMAHA AND NORTHERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SABETHA...ONEIDA...
MORRILL...RESERVE...HAMLIN AND FAIRVIEW.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3990 9535 3980 9596 4000 9600 4000 9542
TIME...MOT...LOC 2200Z 331DEG 13KT 4002 9555

$$ PHILLIPS
Special weather statement, Aug 8, 4:03 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT WED AUG 8 2012

KSZ026-040-082230-
DOUGLAS-JEFFERSON-
503 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES...

THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHEASTERN DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WILLIAMSTOWN AND
LAWRENCE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS
196 AND 205 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3897 9506 3897 9509 3890 9534 3916 9543
      3920 9522 3913 9517 3912 9518 3897 9518
      3898 9516 3897 9513 3898 9511 3896 9510
      3899 9507
TIME...MOT...LOC 2203Z 330DEG 14KT 3911 9530

$$ PHILLIPS

The radar

The Topeka radar (KTWX), 121 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
August 8, 4:22 PM CST to 4:25 PM CST
Where
Brown County, 2.74 mi ENE of Padonia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -95.500

Thunderstorm Wind, Brown

When
August 8, 4:26 PM CST to 4:31 PM CST
Where
Brown County, 0.53 mi W of Hiawatha
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.850, -95.540

A tree and some powerlines were reported down in Hiawatha.

Hail, Brown

When
August 8, 4:30 PM CST to 4:35 PM CST
Where
Brown County, 2.81 mi S of Sabetha
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.860, -95.770

Hail, Brown

When
August 8, 4:36 PM CST to 4:41 PM CST
Where
Brown County, 1.27 mi ENE of Fairview
Measured
1.25 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.840, -95.710

Half dollar sized hail dented a car near Fairview.

Hail, Douglas

When
August 8, 4:56 PM CST to 4:59 PM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.940, -95.100

Hail, Douglas

When
August 8, 5:01 PM CST to 5:06 PM CST
Where
Douglas County, 3.5 mi S of Eudora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -95.090

Thunderstorm Wind, Brown

When
August 8, 5:15 PM CST to 5:20 PM CST
Where
Brown County, 0.69 mi S of Horton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.660, -95.530

Police removed a four inch diameter limb from street.

Thunderstorm Wind, Osage

When
August 8, 5:22 PM CST to 5:27 PM CST
Where
Osage County, 0.54 mi E of Maxon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.530, -95.560

A 3 inch tree limb was broken near Quenemo. Winds were estimated at 60 mph.

Thunderstorm Wind, Jackson

When
August 8, 5:40 PM CST to 5:45 PM CST
Where
Jackson County, 3.82 mi ESE of Delia
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.220, -95.910

A 50 foot shed was destroyed. Shingles were blown off of a roof, and a few corn crops were blown down near Rossville in Jackson County.

Thunderstorm Wind, Shawnee

When
August 8, 5:45 PM CST to 5:50 PM CST
Where
Shawnee County, 2.14 mi NNE of Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.210, -95.860

Several 6 to 8 inch diameter tree limbs were reported broken.

Hail, Shawnee

When
August 8, 6:16 PM CST to 6:21 PM CST
Where
Shawnee County, 0.88 mi SW of Pauline
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -95.690

Thunderstorm Wind, Shawnee

When
August 8, 6:19 PM CST to 6:25 PM CST
Where
Shawnee County, Pauline to 0.69 mi N of Berryton
Measured
69 kt (79 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.970, -95.680

A significant downburst occurred near Forbes Field in South Topeka causing damage and power outages. The ASOS at Forbes Field measured a 79 mph wind gust while several residents and city officials also reported 70 to 80 mph winds. Several large trees were either uprooted or broken, and several street signs were damaged from this wind. The most significant damage occurred on US 75 where two tractor-trailers were overturned due to the high winds. Both big rigs struck other vehicles in the accident. One of the drivers of the two overturned trucks had to be extricated from the vehicle and sustained serious injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396445, 396454, 396446, 396449, 396447, 396450, 396451, 396452, 396456, 396455, 396448, 396453.